Texas, 2009

Flash Flood and Hail in Texas, June 16, 2009

June 16, 2009 · NWS MAF · 2 events in 1 county or zone

Significant moisture just east of a dryline across the Big Bend region of Texas allowed for isolated convection to develop during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Significant moisture just east of a dryline across the Big Bend region of Texas allowed for isolated convection to develop during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 1:21 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 1:21 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE JUN 16 2009

.DISCUSSION...
DRIER AIR IN THE WESTERN CWA SHOULD PREVENT CONVECTION FROM
DEVELOPING TODAY. FORECAST MODEL SOUNDINGS AND SURFACE
OBSERVATIONS FROM FST SHOW A VERY DRY AIR MASS WITH LITTLE TO NO
INSTABILITY. FCST SOUNDINGS FROM SNK WHERE THE MOISTURE IS GREATER
AND DEEPER SHOW MORE INSTABILITY...BUT A PRONOUNCED WARM LAYER
ALOFT THAT WILL LIKELY PREVENT ANYTHING FROM DEVELOPING IN THE
EASTERN PERMIAN BASIN. THEREFORE OUR RADAR WILL PROBABLY GET TO
TAKE THE DAY OFF LEAVING US WITH MOSTLY SUNNY SKIES AND HOT TEMPS.
THE ONE THING THE EVENING SHIFT WILL HAVE TO KEEP AN EYE ON IS THE
MOISTURE SURGING EAST THIS EVENING INTO THE STOCKTON PLATEAU AREA.
THE MOISTURE COULD ARRIVE IN TIME TO CATCH THE LINGERING AFTERNOON
SUN ALLOWING ISOLATED SHOWERS OR THUNDERSTORMS TO DEVELOP. HOWEVER
WILL NOT INCLUDE THIS POSSIBILITY IN THE FORECAST.

THE UPPER LEVEL PATTERN CHANGES TOMORROW AS RIDGING DEVELOPS OVER
CENTRAL TEXAS BRINGING DEEP LAYER SOUTHERLY AND SOUTHEASTERLY
FLOW. WARM AIR ALOFT WILL CONTINUE TO PREVENT THUNDERSTORM
FORMATION EAST OF THE PECOS BUT HEATING OF THE HIGHER ELEVATIONS
AND LOW LEVEL MOISTURE HOLDING OUT WEST WILL PROBABLY BE ENOUGH
TO BREAK THE CAP AND BRING DIURNAL ACTIVITY. INTRODUCED SLIGHT
CHANCE TO LOW CHANCE POPS FOR THE MOUNTAINOUS AREAS THROUGH THE
WEEKEND AS THE PATTERN REMAINS STAGNANT. THE MAIN EFFECT FELT FROM
THE PATTERN SHIFT IN THE PERMIAN BASIN WILL BE INCREASED
DEWPOINTS AND COOLER DAYTIME HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  94  /   0  10  10  10
CARLSBAD NM                73  90  67  92  /  10  30  30  20
DRYDEN TX                  72  96  72  92  /  10   0  10  10
FORT STOCKTON TX           72  96  70  93  /  10  10  10  10
GUADALUPE PASS TX          61  88  62  89  /  10  30  30  20
HOBBS NM                   70  95  65  94  /  10  10  20  10
MARFA TX                   62  89  61  83  /  10  20  20  20
MIDLAND INTL AIRPORT TX    72  96  71  94  /   0  10  10  10
ODESSA TX                  72  96  71  94  /   0  10  10  10
WINK TX                    74  99  73  98  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 16, 12:48 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE JUN 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE JUN 16 2009 /1248 PM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST FRIDAY ACROSS THE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE JUN 16 2009

TXZ081-162345-
BIG BEND AREA-
610 PM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY
INCLUDING BIG BEND NATIONAL PARK.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CHISOS BASIN AT 610 PM
CDT. THE STORM WAS NEARLY STATIONARY.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITIES OF
CHISOS BASIN AND PANTHER JUNCTION...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
June 16, 5:30 PM CST to 5:42 PM CST
Where
Brewster County, 8.42 mi SSW of Panther Junction
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.190, -103.360

Flash Flood, Brewster

When
June 16, 6:02 PM CST to 7:30 PM CST
Where
Brewster County, 1.75 mi SSW of Panther Junction to 4.45 mi SSE of Panther Junction
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.276, -103.308

Several large rocks up to the size of basketballs were removed from SH 118 due to the flash flooding across the highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181949, 181974.